Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Albany, NY

November 27, 2019Hamilton County, Herkimer County, New York

NWS Albany, NY issued this special weather statement at Nov 27, 2019, 6:21 PM EST for Hamilton County, Herkimer County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2019, 6:21 PM EST (23:21 UTC)
Expired
Nov 27, 2019, 7:00 PM EST
In force
39 min
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 82 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS81 KALY 272321
SPSALY

Special Weather Statement
National Weather Service Albany NY
621 PM EST Wed Nov 27 2019

NYZ032-033-038>040-042-082-280000-
Southern Fulton-Northern Herkimer-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-Northern Warren-
621 PM EST Wed Nov 27 2019

...A LINE OF SHOWERS WILL AFFECT HAMILTON...WEST CENTRAL 
WARREN...WESTERN FULTON...HERKIMER AND NORTHWESTERN MONTGOMERY 
COUNTIES...

At 619 PM EST, radar indicated showers were located along a line 
extending from 11 miles northwest of Big Moose to Poland to near 
Willet. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms along with 
a brief heavy downpour. Embedded thunderstorms are possible within 
the line of showers. 

Locations impacted include...
Ilion, Herkimer, Little Falls, Indian Lake, Speculator, Old Forge,
Mohawk, Frankfort, Dolgeville, St. Johnsville, Ohio, West Winfield,
Lake Pleasant, Wells, Newport, Stratford, Middleville, Poland, Inlet
and Cold Brook.

This includes Interstate 90 between exits 29A and 30.
 
LAT...LON 4412 7428 4397 7425 4392 7434 4381 7422
      4383 7415 4345 7414 4286 7472 4290 7488
      4283 7490 4291 7510 4286 7514 4286 7521
      4305 7522 4322 7507 4326 7514 4330 7514
      4333 7508 4397 7515 4407 7486
TIME...MOT...LOC 2319Z 251DEG 45KT 4392 7509 4323 7507 4249 7595 

$$

IAA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Nov 27, 3:23 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 27, 3:23 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
323 PM EST Wed Nov 27 2019

.SYNOPSIS...
Showers will continue into tonight, turning to snow at
higher elevations. Winds will become strong tonight into
Thanksgiving. Aside from lingering high terrain snow showers on
Thanksgiving, mainly dry weather is expected through Saturday. A low
pressure system is likely to bring snow or a wintry mix Sunday into
Monday. Travel impacts are possible.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 310 pm, breaks in the clouds have filled in. Also, we
have recently seen some lightning strikes over central
NY/northern PA/Mohawk Valley/southern Adirondacks associated
with some steep midlevel lapse rates. Have added a slight chance
of thunder through 02Z for most of the area as the steep lapse
rates coincide with isentropic lift. Initial bout of showers
are spreading west to east to the north of I-90 associated with
increased isentropic lift. Showers will be more hit and miss
elsewhere through 00Z. Then, another round of showers is
possible along the strong cold front as it tracks through
roughly 00-04Z. Higher terrain will see more prolonged rainfall
from this afternoon into early tonight due to orographic lift.
We have also tweaked the winds and gusts to account for a quick
pop of strong winds along and behind the front. Mixing depth is
the big question, but it's possible that there could be some
40+kt gusts along and behind the front, especially if a
convectively- generated line of showers develops. Strongest
winds will likely be in the Mohawk Valley, eastern Catskills,
Helderbergs, and higher terrain of western New England.
Otherwise, cloud cover and enhanced moisture at lower levels may
inhibit mixing depths, which is a mitigating factor. We will
see showers mix with and change to snow overnight at higher
elevations in the cold advection, with accumulation primarily
limited to areas above 1500 feet elevation. A few inches could
fall over the spine of the Green Mountains where upslope flow
will be most prolonged.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Blustery conditions continue on Thanksgiving as low pressure
redevelops and quickly deepens over the Gulf of Maine, allowing the
pressure gradient over the local area to tighten in response. Per
model soundings, mixing depths remain at 850 mb or lower owing to
what is likely to be good coverage of stratocumulus, which tends to
dampen wind gust potential. So we are expecting to remain just below
advisory criteria, although some of the higher peaks south of I-90
could see a few 40+kt gusts. Upslope snow showers should diminish
through the day as low level winds veer more toward a northerly
direction. Temperatures are not likely to rise much from morning
lows as the cold advection offsets diurnal heating. At night, a
respectable pressure gradient remains over the area, so breezy
conditions will continue. This will result in chilly wind chills
falling into the single digits and teens. Partial clearing is
expected.

Friday into Friday night, chilly and dry conditions are expected as
we remain positioned between a deep, vertically stacked low offshore
of Nova Scotia and a ridge over the upper Midwest. It will still be
a bit breezy Friday, but less so compared with Thanksgiving. Highs
will be 5-10 degrees below normal. At night, sheltered areas will
likely decouple, allowing for good radiational cooling conditions as
a ridge builds in. Have undercut blended guidance to go closer to
MOS values for low temperatures which are also forecast to be near
10 degrees below normal.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The weekend will start off dry and cold with a large area of high
pressure situated north of the region over southern Canada.  Plenty
of sun is expected on Saturday with highs only in the 20s and 30s
and skies will remain clear for at least the first part of Saturday
night.  As high pressure starts to depart towards northern New
England and Atlantic Canada, some clouds will start to increase by
late Saturday night.  Still, temps look to drop into the teens to
low 20s by sunrise Sunday morning, setting the stage for plenty of
low level cold air across the region.

A large cutoff upper level low will be located across the Midwest
for Sunday and it will be headed eastward towards our area.  Warm
advection (aided by a low level jet of about 30 to 40 kts at 850
hpa) will be ongoing well ahead of this feature. Although the day
looks to start off dry, some precip looks to arrive by the 2nd half
of the day. With plenty of cold air both aloft and at the surface,
this precip should start off as snow for the entire area.  This warm
advection will, however, allow temps to rise aloft and southern
areas may start to see a warm nose aloft reaching near or just above
freezing for Sunday night.

As the cutoff low nears the Great Lakes, a new surface low will be
developing off the mid-Atlantic coast and starting to slowly head
northeast for Sunday night into Monday.  Although the best forcing
from warm advection will be exiting off to the northeast on Sunday
night, the developing surface low will allow precip to continue
across the area.  With the warmer temps aloft, areas south and east
of the Capital Region could see some wintry mix or rain for Sunday
night. The models and ensembles aren't in total agreement of how
close the storm will track to the coast and its exact timing and
speed.  This will also determine p-type, intensity and exact amounts.

On Monday, the developing surface low will only slowly track
northeast as the upper level low moves across or just south of the
area.  This will allow temps aloft to drop below freezing, which
should allow most areas to be primarily snow.  Can't rule out some
rain mixing in for southern areas if the boundary layer remains warm
enough, but precip looks mainly snow for the area.  There is also a
question of when exactly the storm ends.  Precip could linger into
Monday night if some model solutions are correct, allowing for
additional accumulation.  The exact amounts of precip is still
unknown at this time, but accumulating snow with requires shoveling
and plowing looks likely for the entire area.  It is still unclear
where the highest totals will be, as this will depend on the extent
of the mixing, exact track of the storm and how much banding occurs
across our area. This will become more clear over the next few days.

Behind the storm, lingering snow showers and flurries look to be in
place through the middle of the week, with a large trough in place.
Temps will remain colder than normal for early December with highs
only in the upper 20s to mid 30s.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Some areas will see a few breaks in the cloud cover through
early afternoon, before clouds lower and thicken ahead of some
showers that will be moving across the area late this afternoon
through this evening. Conditions will lower occasionally to MVFR
in showers through this evening, then scattered showers will
persist overnight with MVFR conditions as a cold front moves
across the area. Conditions will improve to VFR on Thursday with
partly cloudy conditions expected behind the cold front.
However, northwesterly winds will be quite gusty into the
afternoon on Thursday.

Winds will be light from the south this afternoon into this
evening, the west- southwest at 10 to 15 kts this evening with a
few gusts of 20 to 25 kts. Northwest winds will average 15 to
20 kts on Thursday with a few gusts as high as 35 kts.

Outlook...

Thursday Night: Low Operational Impact. Breezy NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: High Operational Impact. Likely SN.
Sunday Night: High Operational Impact. Likely SN.
Monday: High Operational Impact. Likely RA...SN.

&&

.HYDROLOGY...
Rain showers will continue into this evening, most widespread
north of I-90, especially over the high terrain. After the
passage of a cold front early tonight, precipitation will be
mainly confined to higher elevations while turning to snow. QPF
of 0.50 to 1.00 inches is expected over the southern Adirondacks
and southern Green Mountains, with mainly 0.10-0.50 inches
expected elsewhere. This may allow for some minor rises on
creeks and streams, but flooding is not expected.

After the precipitation this evening, mainly dry weather is
expected through Saturday. Another storm system is likely to
bring widespread, prolonged precipitation Sunday into Monday.
Snow or mixed precipitation is likely for the brunt of the
event, but some rain is possible at times.

For details on specific area rivers and lakes, including latest
observed and forecast river stages and lake elevations, please visit
the Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...Frugis
AVIATION...MSE/Speciale
HYDROLOGY...Thompson
Hazardous weather outlook, Nov 27, 3:35 PM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
335 PM EST Wed Nov 27 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281115-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
335 PM EST Wed Nov 27 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Strong winds are possible tonight as a storm system moves across the
region, with gusts of 30-45 mph expected. If confidence increases
that wind gusts will exceed 45 mph, a wind advisory may be needed in
some areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds are possible Thanksgiving Day as a storm system moves
across the region, with gusts of 30-45 mph expected. If confidence
increases that wind gusts will exceed 45 mph, a wind advisory may be
needed in some areas.

A low pressure system is likely to bring snow and possibly a wintry
mix to the region Sunday into Monday. While exact amounts and timing
are uncertain, impacts to travel will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 27, 5:47 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Albany NY
547 PM EST Wed Nov 27 2019

NYZ032-038-272330-
Northern Herkimer-Southern Herkimer-
547 PM EST Wed Nov 27 2019

...A LINE OF SHOWERS WILL AFFECT NORTHERN HERKIMER COUNTY...

At 546 PM EST, radar indicated showers were located along a line
extending from near Barnes Corners to 6 miles south of Highmarket to
near Chittenango. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms along with
a brief heavy downpour.

Locations impacted include...
Old Forge, Poland, Cold Brook, Big Moose, Nicks Lake Campground,
Eagle Bay, McKeever, Northwood, Alger Island Public Campground,
Limekiln Lake Campground, Russia, Little Rapids, Beaver River,
Minnehaha, Carter Station, First Lake, Wolf Lake Landing, Brandreth,
Woods Lake and Grant.

LAT...LON 4405 7506 4406 7492 4392 7483 4366 7480
      4312 7511 4310 7517 4324 7507 4323 7509
      4326 7516 4330 7515 4333 7508 4410 7517
TIME...MOT...LOC 2246Z 245DEG 38KT 4385 7579 4350 7557 4299 7586

IAA
Special weather statement, Nov 27, 6:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
621 PM EST Wed Nov 27 2019

NYZ032-033-038>040-042-082-280000-
Southern Fulton-Northern Herkimer-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-Northern Warren-
621 PM EST Wed Nov 27 2019

...A LINE OF SHOWERS WILL AFFECT HAMILTON...WEST CENTRAL
WARREN...WESTERN FULTON...HERKIMER AND NORTHWESTERN MONTGOMERY
COUNTIES...

At 619 PM EST, radar indicated showers were located along a line
extending from 11 miles northwest of Big Moose to Poland to near
Willet. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms along with
a brief heavy downpour. Embedded thunderstorms are possible within
the line of showers.

Locations impacted include...
Ilion, Herkimer, Little Falls, Indian Lake, Speculator, Old Forge,
Mohawk, Frankfort, Dolgeville, St. Johnsville, Ohio, West Winfield,
Lake Pleasant, Wells, Newport, Stratford, Middleville, Poland, Inlet
and Cold Brook.

This includes Interstate 90 between exits 29A and 30.

LAT...LON 4412 7428 4397 7425 4392 7434 4381 7422
      4383 7415 4345 7414 4286 7472 4290 7488
      4283 7490 4291 7510 4286 7514 4286 7521
      4305 7522 4322 7507 4326 7514 4330 7514
      4333 7508 4397 7515 4407 7486
TIME...MOT...LOC 2319Z 251DEG 45KT 4392 7509 4323 7507 4249 7595

IAA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 5:47 PM ESTSpecial Weather StatementALYHerkimer43 min

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.